IVIG and Dysautonomia

Yesterday was a rough day for Shelbie's transfusion.  Of course it was hard to find a vein.  It's sad to see these great nurse's feel bad for not getting it the first time.  She has the tiniest veins and as soon as get started, they disappear so that is a bit stressful.

Not even 10 minutes into the transfusion, she had a bad reaction.  They immediately stopped the IV.  She was having such a hard time breathing,  they ended up having to give her oxygen and a dose of steroids to calm things down.  It was almost as if she was having an allergic reaction but I really think it was due to her dysautonomia. 

After oxygen, steroids and Ativan, she was able to breathe a bit easier.  It took about an hour for things to settle down.  I would have to say that it was the scariest transfusion to date.  I usually don't get ruffled too much on transfusion day but I was really worried about the dramatic reaction. 

It confirmed to me that we really need to find a Neurologist that lives closer to us than Seattle so we have options for care.  Dysautonomia is so unpredictable and we never know when things are going to get crazy. 

Next week, we will have to be back here everyday for the iron infusions.  Hoping for a quiet weekend for Shelbie's sake.  Her birthday is on Monday.  She is going to be 20 years old!!! Are you kidding me?  I have an adult child?  I just don't know how that happened.
Photobucket

Comments

  1. Dear Kat,

    I just stumbled upon your blog and saw that your daughter is getting IVIG for dysautonomia. I get IVIG for autonomic neuropathy/dysautonomia caused by an autoimmune disease. I get almost the same reaction, almost everytime I get my infusion. I have found a way to lessen the severity - lower in the infusion rate (I never go above 30mL/hr), make sure she is usper hydrated the day before and morning of the infusion, and the day after to help prevent headaches, pre-meds like hydrocortisone or prednisone and benadryl, turning off the infusion for an hour or so at the first sign of any weird sensation. I happen to notice that my reactions happen about 4 hours into the infusion, almost like clockwork. I know another dysautonomia patient who gets IVIG and she has found the same timing issue. We are trying to get our doctors to figure out if it could be a blood sugar problem, or if it could be the pre-meds wearing off, or the pre-meds themselves causing a strange reaction. Benadryl is an anti-cholinergic drug and that can cause some unusual neuro transmission problems in people who already have neuropathy issues, especially autonomic neuropathy.

    Anyway, I hope your girl is feeling better. if you want to chat IVIG/dysautonomia, I would love to trade stories. I'm at potsgrrl@gmail.com and I have a blog too www.potsgrrl.blogspot.com. Just in case you haven't heard of it before, but you probably have if your daughter has dysautonomia, POTS is not a reference to drugs. POTS is a form of dysautonomia (Postural Orthostatic Tachycardia Syndrome).

    I have started a non-profit for other people with dysautonomia, and we will be funding research on better therapies and hopefully someday a cure for all of the different forms of autonomic dysfunction. One of the treatments we'd really like to see more research on is the use of IVIG in dysautonomia.

    Hope you are all hanging in there!

    Cheers,

    POTSgrrl

    ReplyDelete
  2. I like the site very much. It broads my mind.

    Toshiba PVT-375BT

    ReplyDelete

Post a Comment

Popular Posts